Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Tucson, AZ

June 23, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 23, 2022, 12:12 PM MST for Pima County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 12:12 PM MST (19:12 UTC)
Expired
Jun 23, 2022, 3:45 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WGUS55 KTWC 231912
FFWTWC
AZC019-232115-
/O.NEW.KTWC.FF.W.0001.220623T1912Z-220623T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1212 PM MST Thu Jun 23 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 215 PM MST.

* At 1212 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the Contreras burn scar will result in 
debris flow moving downstream. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kitt Peak and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3204 11157 3186 11149 3183 11163 3198 11174
      3202 11165

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
2 follow-up statements
235 
WGUS55 KTWC 232052
FFWTWC
AZC019-232245-
/O.EXT.KTWC.FF.W.0001.000000T0000Z-220623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
152 PM MST Thu Jun 23 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 152 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the Contreras burn scar will result in 
debris flow moving downstream. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  Kitt Peak and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3204 11157 3186 11149 3183 11163 3198 11174
      3202 11165

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
351 
WGUS75 KTWC 232241
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
341 PM MST Thu Jun 23 2022

AZC019-232251-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-220623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
341 PM MST Thu Jun 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3204 11157 3186 11149 3183 11163 3198 11174
      3202 11165

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:35 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 9:35 AM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
935 AM MST Thu Jun 23 2022

.SYNOPSIS...Another reinforcing shot of moisture will result in more
shower and thunderstorm activity across southeast Arizona today
through the weekend. Thunderstorms today should affect areas from
Sells to the New Mexico border. Some storms will generate strong
erratic winds and locally heavy runoff producing rains.

&&

.DISCUSSION...HIRES CAM solutions continue to depict a busier
convection day today especially compared to yesterday. Basically
more convection with a much earlier start, likely first over central
Pima county around or shortly after noon. The question is how
vigorous will the convection be.

CAPE and shear values don't point toward wild storms however DCAPE is
up there enough from mainly central Pima county northward toward
Phoenix that a few strong outflows may be a problem. Of course over
the lower deserts early in the season that could bring about blowing
dust issues. Coordinated with Phoenix office (Thanks PHX) about
possibility of including parts of the lower desert in Marginal severe
area on SPC outlook. Will see on that, either way there is some
threat of greater than 50 mph gusts that part of AZ.

Other issue is precipitable water. It has dropped over the last 24hrs
so the heavy rain threat is less, but it is just high enough west of
Tucson with slow moving storms that local areas may have heavy rain
and runoff. Not a great day for that given the marginal PW but will
need to watch for training storms or those with little if any
movement.

&&

.AVIATION...Valid through 24/12Z.
AFT 19Z, SCT SHRA/TSRA with SCT-BKN clouds 8-10k ft ABV valley
floors. Lowering cloud bases in/around storms to FEW/SCT 4k-6k ft
AGL with brief MVFR conditions possible. Erratic wind gusts in excess
of 45 kts possible with storms and outflows. Otherwise, expect E-SE
winds 5-15 kts through the period. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Abundant moisture over the region on a steady monsoon
flow pattern will result in high humidity levels and daily rounds of
showers and thunderstorms into next week. There should be a notable
uptick in storm coverage across the entire SE Zone this afternoon
and evening. Due to the deep moisture in place, expect a good chance
of wetting rains.

&&

.PREV DISCUSSION... /issued 157 AM MST Thu Jun 23 2022/
Some showers were lingering across portions of Cochise county early
this morning. Would expect this activity to dissipate by day break.
Otherwise, models continued to depict more widespread shower and
thunderstorm activity this afternoon and evening compared to
Wednesday. Thereafter, the overall flow pattern remained favorable
for daily chances of showers and thunderstorms. Models did point to
Sunday as being a significant upswing in showers and thunderstorms.
This uptick in activity will be in response to an upper low/inverted
trough interacting with the deep moisture over AZ as it approaches
from the east. Otherwise, high temperatures will hover near
seasonable readings.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:03 PM MSTSpecial Weather StatementTWC27 min
Jun 22, 6:23 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jun 22, 7:06 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jun 22, 7:23 PM MSTSpecial Weather StatementTWC37 min
Jun 22, 8:13 PM MSTSpecial Weather StatementTWCCochise32 min
Jun 23, 2:08 PM MSTAreal Flood AdvisoryTWCPima103 min
Jun 23, 2:29 PM MSTDust Storm WarningTWCPinal61 min
Jun 23, 2:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 23, 2:58 PM MSTAreal Flood AdvisoryTWCPima107 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.